Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 21, 2011, 2:56 PM CDT for Burt County, Cuming County, Thurston County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2011, 2:56 PM CDT (19:56 UTC)
- Expired
- May 21, 2011, 3:21 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Burt County, NE, Cuming County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 81 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
830
WUUS53 KOAX 211956
SVROAX
NEC021-039-173-212045-
/O.NEW.KOAX.SV.W.0070.110521T1956Z-110521T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BURT COUNTY IN EAST CENTRAL NEBRASKA...
SOUTHEASTERN CUMING COUNTY IN NORTHEAST NEBRASKA...
EASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 345 PM CDT
* AT 253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF WEST POINT...OR 44 MILES
NORTHEAST OF COLUMBUS...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
LYONS...BANCROFT...MACY...OAKLAND AND ROSALIE.
THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
142 AND 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4222 9633 4221 9636 4216 9635 4210 9626
4207 9628 4205 9627 4191 9633 4174 9654
4174 9673 4196 9665 4225 9637
TIME...MOT...LOC 1955Z 209DEG 25KT 4178 9663
WIND...HAIL <50MPH 1.00IN
$$
CHERMOK2 follow-up statements
951
WWUS53 KOAX 212010
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
310 PM CDT SAT MAY 21 2011
NEC021-039-173-212045-
/O.CON.KOAX.SV.W.0070.000000T0000Z-110521T2045Z/
BURT NE-CUMING NE-THURSTON NE-
310 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
THURSTON...EAST CENTRAL CUMING AND NORTHWESTERN BURT COUNTIES UNTIL
345 PM CDT...
AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF WEST POINT...OR 45
MILES EAST OF NORFOLK...MOVING NORTHEAST AT 20 MPH. OTHER STRONG
STORMS EXTENDED NORTHEAST OF THIS STORM TOWARD LYONS.
LOCATIONS IMPACTED INCLUDE...
LYONS...BANCROFT...MACY...OAKLAND AND ROSALIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A STORM SIMILAR TO THIS ONE PRODUCED A FUNNEL OR POSSIBLY A BRIEF
TORNADO EARLIER. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE
THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4222 9633 4221 9636 4216 9635 4210 9627
4207 9628 4205 9627 4191 9633 4177 9654
4179 9669 4193 9665 4225 9637
TIME...MOT...LOC 2009Z 213DEG 17KT 4183 9658
WIND...HAIL <50MPH 1.00IN
$$
CHERMOK833
WWUS53 KOAX 212021
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
321 PM CDT SAT MAY 21 2011
NEC021-039-173-212029-
/O.CAN.KOAX.SV.W.0070.000000T0000Z-110521T2045Z/
BURT NE-CUMING NE-THURSTON NE-
321 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THURSTON...EAST
CENTRAL CUMING AND NORTHWESTERN BURT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WAS NO LONGER
SEVERE. HOWEVER...THE STORM IS ON A WEAK BOUNDARY AND COULD
STRENGTHEN AGAIN AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
THE REGION UNTIL 9 PM.
LAT...LON 4222 9633 4221 9636 4216 9635 4210 9627
4207 9628 4205 9627 4191 9633 4177 9654
4179 9669 4193 9665 4225 9637
TIME...MOT...LOC 2019Z 209DEG 25KT 4193 9652
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:12 PM CDT, 44 minutes earlier.
Area forecast discussion, May 21, 2:12 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 212 PM CDT SAT MAY 21 2011 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY THROUGH THE EARLY EVENING HOURS. LATEST WATER VAPOR IMAGERY SHOWED A CLOSED MID TROPOSPHERIC LOW SPINNING OVER WESTERN SOUTH DAKOTA. SEVERAL IMPULSES WERE ROTATING AROUND THE MAIN LOW. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A FAIRLY COMPLEX PATTERN. A 996 LOW PRESSURE CENTER WAS OVER EXTREME SOUTHWEST NORTH DAKOTA WITH AN OCCLUDED FRONT CURVING EAST AND THEN SOUTH OF THE LOW INTO ANOTHER LOW OVER WESTERN KANSAS. DEWPOINTS IN THE LOCAL AREA WERE MOSTLY IN THE 50S TO LOWER 60S...WITH SOME DRIER AIR LOCATED TO THE WEST IN CENTRAL NEBRASKA. 12Z OAX SOUNDING SHOWED A FAIRLY STEEP MID LEVEL LAPSE RATE. LAPS DATA SHOWED VERY LITTLE CONVECTIVE INHIBITION WITH 500 METER MIXED LAYER CAPE VALUES MOSTLY FROM 1500 TO 2200 J/KG. EXPECT SCATTERED STORMS TO INITIATE OVER OUR AREA AND THEN TRACK EAST OR NORTHEAST OUT OF OUR AREA. SOME SEVERE STORMS ARE EXPECTED...WITH LARGE HAIL THE MAIN RISK. OTHERWISE...EXPECT COVERAGE OF PRECIPITATION TO DECREASE AFTER 1 AM TONIGHT AND ONLY HAVE LOW POPS FOR PARTS OF THE AREA. SLIGHTLY DRIER AIR SHOULD WORK INTO THE AREA OVERNIGHT AS WINDS TURN TO SOUTHWEST. HAVE LOWS MOSTLY IN THE MID AND UPPER 50S...WITH SOME LOWER 50S WEST OF HIGHWAY 81. SUNDAY...500 MB LOW SHOULD TRACK FROM SOUTH DAKOTA INTO MINNESOTA AND IT APPEARS OUR AREA WILL NOT BE QUITE AS ACTIVE. LAPSE RATES DO NOT LOOK AS STEEP AND 850 MB DEWPOINTS SHOULD GENERALLY BE LOWER. DID HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON...ALTHOUGH RAIN CHANCES SHOULD BE HIGHER TO OUR NORTH... EAST AND SOUTH. REALLY DID NOT MAKE MANY CHANGES FARTHER OUT...SINCE PREVIOUS GRIDS LOOKED GOOD. GFS SEEMED TO BE THE ODD MODEL OUT IN REGARDS TO THE CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH WEDNESDAY. IN GENERAL...WENT CLOSER TO THE WETTER SOLUTION SUGGESTED BY THE 00Z ECMWF. DID ADJUST RAIN CHANCES A BIT FOR WEDNESDAY NIGHT...SINCE SYSTEM APPEARS SLOWER THAN PREVIOUS RUNS. CONFIDENCE ON DETAILS BEYOND WEDNESDAY IS NOT VERY HIGH...WITH DIVERGING MODEL SOLUTIONS. 00Z ECMWF HAD A MUCH STRONG 500 MB RIDGE OVER THE ROCKIES COMPARED TO THE 12Z GFS. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS TIGHTLY WOUND UPPER LOW VERY EVIDENT ACROSS CENTRAL NEBRASKA THIS AFTERNOON. THIS SYSTEM WILL CONTINUE TO PUSH MAINLY MID LEVEL CLOUDS AND LIGHT SHOWER ACTIVITY INTO THE KOFK REGION THROUGH 21Z. AFTER 21Z LOOK FOR CB DEVELOPMENT EVENTUALLY EVOLVING INTO THUNDERSTORMS. ALL THREE TAF SITES WILL LIKELY HAVE THUNDERSTORMS IN VICINITY BETWEEN 21Z AND 02Z PRODUCING ISOLATED MVFR AND IFR CONDITIONS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...MEYER
Hazardous weather outlook, May 21, 11:34 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1134 AM CDT SAT MAY 21 2011 IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-220645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR- THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE- 1134 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER THUNDERSTORMS ALONG THE COLD FRONT. STORMS ARE STILL EXPECTED TO FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY IN FAR NORTHEAST NEBRASKA...AS WELL AS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THEN THERE IS A CHANCE FOR THUNDERSTORMS FOR ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA OFF AND ON MONDAY THROUGH WEDNESDAY. HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ079-090-NEZ067-068-091-093-220645- MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON- 1134 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER THUNDERSTORMS ALONG THE COLD FRONT. THE STORMS ARE EXPECTED TO FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE EVENING. DUE TO RUNOFF FROM THUNDERSTORMS THE PAST FEW DAYS...MODERATE FLOODING IS NOW FORECAST TO OCCUR ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE DOWNSTREAM THROUGH RULO. MINOR FLOODING OF THE MISSOURI RIVER WILL CONTINUE FROM AROUND PLATTSMOUTH TO NORTH OF BROWNVILLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY. THEN THERE IS A CHANCE FOR THUNDERSTORMS OFF AND ON MONDAY THROUGH WEDNESDAY. HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW DURING THIS TIME. ADDITIONAL RAINFALL WILL LIKELY EXACERBATE ANY ONGOING FLOODING... ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MEYER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:41 PM CDT | Flash Flood Warning | OAX | Boone | 5 hr |
| May 21, 2:23 AM CDT | River Flood Warning | OAX | Saline | 32 hr |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 40 min |
| May 21, 2:34 PM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge, Saunders | 17 min |
| May 21, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 35 min |
| May 21, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 27 min |
| May 21, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 39 min |
| May 21, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 48 min |
| May 21, 5:54 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte, Stanton | 51 min |
| May 21, 6:04 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 26 min |
| May 21, 6:20 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 40 min |
| May 21, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 24 min |
| May 21, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 49 min |
| May 21, 6:31 PM CDT | Tornado Warning | OAX | Butler | 29 min |
| May 21, 6:44 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 33 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 45 min |
| May 21, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 40 min |
| May 21, 6:51 PM CDT | Tornado Warning | OAX | Butler, Saunders | 24 min |
| May 21, 6:57 PM CDT | Flash Flood Warning | OAX | Butler | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.